Heavy Snow, Wilkin
- When
- March 20, 8:28 PM CST to March 21, 7:27 AM CST
- Where
- Wilkin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
A low pressure system moved from western Nebraska Thursday (20th) into southern Iowa Friday (21st) morning. The system developed bands of heavy snow up into southeastern North Dakota and west central Minnesota Thursday night into Friday.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A low pressure system moved from western Nebraska Thursday (20th) into southern Iowa Friday (21st) morning. The system developed bands of heavy snow up into southeastern North Dakota and west central Minnesota Thursday night into Friday. Six to seven inches of snow fell from Lisbon (ND) to Forman (ND) to Lidgerwood (ND) and into southern Wilkin County (MN) by the morning of Friday. Snow continued into Clay County (MN) to produce nearly 8 inches near the Fargo (ND)/Moorhead (MN) area by Friday evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 20, 6:39 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 739 PM CDT THU MAR 20 2008 .DISCUSSION... 00Z SURFACE ANALYSIS DEPICTED HIGH PRESSURE OVER ONTARIO WHILE LOW PRESSURE WAS CENTERED OVER NORTH CENTRAL NE. CIRCULATION BETWEEN FEATURES WAS RESULTING IN EASTERLY SURFACE FLOW. LATEST RADAR/OBS NETWORK SHOWED A BAND OF ISENTROPIC INDUCED SNOW SITUATED NW/SE ACROSS THE DAKOTAS WITH MAIN ACTIVITY ALONG AND SOUTH OF A MOT TO JMS TO WILMAR MN. BAND OF SNOW WAS INDICATING A EAST TO NORTH EAST MOVEMENT AT AROUND 20 KTS. MAIN FORECAST CHALLENGE OVERNIGHT CONCERNS POPS AND EVENTUAL/DEGREE OF NORTHWARD EXTENT OF SNOW BAND. USED GFS FOR UPDATE WITH MODEL HAVING A FAIRLY GOOD HANDLE WITH MOISTURE FIELDS AT 00Z.ISENTROPIC LIFT AND 700MB OMEGA FIELDS SHOWED FAIRLY SUBSTANTIAL PERIOD OF UPWARD MOTION GENERALLY ACROSS SOUTHERN PORTION OF FORECAST AREA WHERE CURRENTLY A SNOW ADVISORY IS IN EFFECT. BASED ON REPORTS ACROSS BORDERING SOUTH DAKOTA COUNTIES I.E ELLENDALE/ASHLEY 4 INCHES AND EXPECTED NORTHWARD DRIFT TO SNOW BAND OVERNIGHT FEEL CURRENT HEADLINES ARE WARRANTED. BASED ON ABOVE DO NOT EXPECT ANY MAJOR CHANGES IN FORECAST FOR OVERNIGHT. .AVIATION... EXPECT MVFR CIGS/VSBYS ACROSS THE FAR SOUTH OVERNIGHT THUS AFFECTING FARGO TAF SITE. ELSEWHERE DRY EASTERLY FLOW IN LOWER LAYERS SHOULD RESULT IN TAF SITES GFK/BJI DEALING WITH MID LEVEL CLOUD DECK UNTIL AT LEAST FRIDAY MORNING BEFORE MORE EXTENSIVE DEEPENING/SATURATION OF COLUMN OCCURS. WINDS SHOULD REMAIN OUT OF AN EASTERLY COMPONENT DURING THE NEXT 24 HOURS && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SNOW ADVISORY UNTIL 4 PM CDT FRIDAY FOR NDZ049-052-053. MN...SNOW ADVISORY UNTIL 4 PM CDT FRIDAY FOR MNZ029-040. && PAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 348 PM CDT THU MAR 20 2008 MNZ001>009-013>017-022>024-027-028-030>032-NDZ006>008-014>016-024- 026>030-038-039-054-212100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-WESTERN WALSH COUNTY- 348 PM CDT THU MAR 20 2008 ...LIGHT SNOW POSSIBLE ACROSS PARTS OF THE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT SNOW WILL DEVELOP FROM SOUTH TO NORTH ACROSS THE REGION LATER TONIGHT. SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE SOUTH OF A LINE FROM DEVILS LAKE TO DETROIT LAKES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LIGHT SNOW WILL GRADUALLY DIMINISH FROM WEST TO EAST DURING THE DAY FRIDAY. TOTAL ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOWFALL REPORTS. MNZ029-040-NDZ049-052-053-212100- WILKIN-GRANT-RANSOM-SARGENT-RICHLAND- 348 PM CDT THU MAR 20 2008 ...SNOW ADVISORY IN EFFECT UNTIL 4 PM CDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL SPREAD FROM SOUTH TO NORTH ACROSS THE REGION TONIGHT AND CONTINUE INTO FRIDAY. 2-4 INCHES OF SNOW CAN BE EXPECTED BY MORNING.THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LIGHT SNOW WILL GRADUALLY DIMINISH FROM WEST TO EAST DURING THE DAY FRIDAY. TOTAL ACCUMULATIONS OF UP TO SIX INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOWFALL REPORTS. VOELKER
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88332, 88462.